All about each symptom of menopause
women going through menopause

The severity of menopause symptoms after discontinuing the use of estrogen plus progestin

Review on November 26, 2009

severe menopause symptoms

The artificial infusion of estrogens into the body in order to curb the symptoms of menopause have long been applied to women who use them through various forms of hormone therapy. Studies have particularly shown that estrogen plus progestin, sometimes abbreviated to E + P, conjugated equine estrogen and medroxyprogesterone carry with them noticeable risks. The treatment of a handful of menopause symptoms in recent years has shown to sometimes be riskier than what it intends to treat. For this reason many choose to receive such estrogens on a small a dosage as possible and for the shortest time possible. Such a method has been known to reduce the efficacy of hormone therapies side effects but there's a severe lack of information on the effects of discontinuing such treatment.

menopause progestin

In spite of its obvious and well researched danger, such hormone therapy is widely used due to its proven positive effect on some the 34 symptoms of menopause. Hormone therapy is one of the best combaters of vasomotor and vaginal dryness and consultations with many women has noted the improvement of general well being as a result of hormone therapy. A recent study has been carried out in order to test the possible negative effects of discontinuing the treatment of estrogen in order to help with menopause symptoms. For the study women who had been undergoing hormone therapy or a placebo were surveyed 8 to 12 months after they had stopped such treatment. Studies showed that women were more likely to suffer menopause symptoms more severely such as vasomotor after discontinuing hormone treatment. Such a result was prevalent in women who were suffering from such symptoms before such hormone therapy had been started. For women who had begun hormone treatment in order to prevent disease and who had not suffered from vasomotor symptoms beforehand discontinuing does not cause such effects.

Such a study has confirmed what many less clinical test had strongly believed. That discontinuing hormone therapy even 5 years after its start could have adverse effects on a women's body. Despite a metered dosage of estrogen over a smaller amount of time having less side effects the risk through discontinuation of such therapy still remains. For this reason caution is advised when seeking hormone treatment in this manner.

Sources:
  • 'Symptom Experience After Discontinuing Use of Estrogen Plus Progestin' Judith K. Ockene, PhD, MEd; David H. Barad, MD, MS; Barbara B. Cochrane, PhD, RN; Joseph C. Larson, MS; Margery Gass, MD; Sylvia Wassertheil-Smoller, PhD; JoAnn E. Manson, MD, DrPH; Vanessa M. Barnabei, MD, PhD; Dorothy S. Lane, MD, MPH; Robert G. Brzyski, MD, PhD; Milagros C. Rosal, PhD; Judy Wylie-Rosett, EdD; Jennifer Hays, PhD JAMA. 2005;294:183-193.